Hematoma at junction of thigh and groin. Source: Coronary Interventions; Guédès 

Sometimes, a hematoma (blood mass) in the thigh forms after cardiac ablation.

“When we perform cardiac ablations we most commonly utilize the blood vessels in the groin,” says Michael Hoosien, MD, MSc, a cardiac electrophysiologist with Piedmont Heart Hospital in Atlanta, GA.

“This includes the common femoral vein and artery,” which run down the upper leg—two major blood vessels.

“Furthermore, we frequently use both the left and right sides, depending on how much equipment is necessary.

“Patients with arrhythmias are commonly on medications to thin their blood, and it is not unusual for us to use intravenous blood thinners during the procedure to reduce the risk of stroke.”

The reason people with arrhythmias would be put on a blood thinner (such as coumadin; aka Warfarin) is to help prevent the blood platelets from becoming clumped together in the heart from the irregular heartbeats.

This thickening of the blood raises the risk for blood clot formation, which can lead to a heart attack or stroke.

Dr. Hoosien continues, “As such, there is always a small risk of bleeding from the groin area following an ablation.

“Great care is usually taken to ensure that the blood vessels have healed before allowing the patient to get out of bed and walk, but it is possible to have some bleeding even several days after the procedure.

“These bleeding problems very rarely require any intervention, and often do not even require admission to the hospital.”

A hematoma in the thigh is not a pretty sight. The bark of a hematoma is worse than its bite. It will just very likely run an uneventful course and disappear. But if it continues getting larger and begins badly hurting, this should be reported to your doctor.thigh